CHF and aflutter

Home / Journal Club / CHF and aflutter

This is a bread-and-butter EM case that is both simple and complicated, like much of medicine.
There are two inter-related issues here – chf and tachyarrhythmia.
It’s not a slam-dunk that the pt is in chf.  She is tachypneic, hypoxic, with some crackles and a hx of chf.  The cxr doesn’t look so bad (as a matter of fact, it’s very similar to her cxr from a few months ago); she doesn’t have typical signs of right heart failure or an S3; and her BP is not high nor is she diaphoretic (typical of patients in acute pulmonary edema, usually with diastolic failure).  However, chf is the most likely diagnosis given all the findings.  You can treat her empirically for failure and see what happens.  You can also send a bnp and do a bedside sono on her heart / lungs.
The patient has a narrow-complex rhythm at a rate of 150.  If you stood there and watch the cardiac monitor, there is little variation in the HR, which means that it’s not sinus tachycardia (where the HR tends to vary).  The main treatments for aflutter are beta blockers (bb) and calcium-channel blockers (ccb).  Alternatives to bb and ccb include electricity, digoxin, procainamide, etc.
A common maneuver is to give adenosine.  If it’s an re-entry svt, it may break.  If it’s sinus tach, nothing will happen to the rhythm.  If it’s aflutter, you may see it slow down and then speed back up again.
There is no clear benefit to rate-control or rhythm-control in a typical ER patient with rapid afib / aflutter.  It is not life-saving or heart-saving, though this is debatable.  It’s also a long discussion that I would rather skip for now.
If a patient is in acute pulmonary edema, treating the tachyarrhythmia is more important.  A rapidly pumping heart makes the failure worse.  Think of a clogged sink.  If you crank up the faucet, there is more water backing up.  If you turn down the faucet, the water level won’t be as bad.
Administration of a bb or ccb in a patient with acute pulmonary edema is potentially hazardous since the drugs are negative inotropes (including diltiazem).  If you know your patient has diastolic failure (HFpEf), it’s less of a risk.  If your patient has an Ef of 20% to begin with, the bb / ccb may make things a whole lot worse.
Computers make medicine more difficult in virtually every way, but one area of universal benefit is access to medical records.  I looked up the patient, and her Ef was good in her last echo a few months ago.  Of course, you can do a bedside echo, but that takes a little longer.
BNP is generally a waste of time because most patients have slam-dunk chf.  If there’s uncertainty, then bnp can be helpful.  This pt’s bnp was over 4000.  The patient was given asa, lasix, and her rapid aflutter was controlled with iv diltiazem.  She did not make trops and made an unremarkable recovery in the ccu.

A typical aflutter response to adenosine.  The flutter waves aren’t always obvious.

aflutter aden 2a aflutter aden 2b

Leave a Reply